Alert archive / Wyoming / Flash Flood Warnings in 2022

Flash Flood Warning 9, NWS Cheyenne, WY

August 13, 2022Albany County, Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Aug 13, 2022, 4:12 PM MDT for Albany County, Laramie County, Platte County, Wyoming. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2022, 4:12 PM MDT (22:12 UTC)
Expired
Aug 13, 2022, 6:27 PM MDT
In force
2 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

Counties Albany County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 64 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 4:24 PM MDTFLASH FLOODLaramie, WYREPORT RECEIVED VIA FACEBOOK. PARK BEHIND MIDDLE SCHOOL FLOODING.
Aug 13, 4:34 PM MDTFLASH FLOODLaramie, WYWIDESPREAD FLASH FLOODING ACROSS CITY. FLOODING FROM 22ND STREET TO 1ST STREET AND FROM HARNEY TO SPRING CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.2 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2022-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2022-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-456 J/kg
Mixed-layer LCL
3601 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

646 
WGUS55 KCYS 132212
FFWCYS
WYC001-021-031-140115-
/O.NEW.KCYS.FF.W.0009.220813T2212Z-220814T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
412 PM MDT Sat Aug 13 2022

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  Southeastern Albany County in southeastern Wyoming...
  Northwestern Laramie County in southeastern Wyoming...
  Southwestern Platte County in southeastern Wyoming...

* Until 715 PM MDT.

* At 412 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Laramie, Baldy Peak, University Of Wyoming War Memorial Stadium 
  and Iron Mountain.

This includes the following highways...
	Interstate 80 in Wyoming between mile markers 305 and 318.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4123 10556 4131 10575 4154 10555 4171 10534
      4166 10526 4159 10516

FLASH FLOOD...RADAR INDICATED

$$

Fuller
1 follow-up statement
058 
WGUS75 KCYS 140027
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
627 PM MDT Sat Aug 13 2022

WYC001-021-031-140037-
/O.CAN.KCYS.FF.W.0009.000000T0000Z-220814T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Albany WY-Laramie WY-Platte WY-
627 PM MDT Sat Aug 13 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN ALBANY, 
NORTHWESTERN LARAMIE AND SOUTHWESTERN PLATTE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1200 AM MDT Monday for 
portions of south central Wyoming and southeast Wyoming.

LAT...LON 4123 10556 4131 10575 4154 10555 4171 10534
      4166 10526 4159 10516

$$

Fuller

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 3:29 PM MDT, 43 minutes earlier.

Area forecast discussion, Aug 13, 3:29 PM MDT, 43 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
329 PM MDT Sat Aug 13 2022

.SHORT TERM...(This evening through Monday night)
Issued at 330 PM MDT Sat Aug 13 2022

The very active weather pattern continues over the next few days.
Forecast challenges deal with thunderstorm and heavy rainfall
potential through Sunday, with similar concerns but greater
uncertainty on Monday.

Storm activity is off to an aggressive start today across our
mountain areas. GOES Satellite imagery shows rapidly developing
convection on the eastern slopes of the Snowy Range with
impressive updrafts and lightning activity. With very little
steering flow in the atmosphere today, storm motions are very
slow, resulting in very heavy rainfall over these areas. We have
also received some reports of accumulating small hail with these
storms. Some hydrologic details are discussed in the hydrology
section below. Water vapor imagery shows the abundant monsoon
moisture rotating around the upper level high now centered over
the central/southern plains. PWAT values are well above normal
across the CWA, ranging from 0.9 inches in the southwest to 1.2
inches in the northeast. This will be the main player through the
weekend, with heavy rainfall threats continuing. Hires models
appear to be handling the general nature of the threat today well,
but are struggling with rainfall amounts. The main risk areas
today are centered in the higher terrain and adjacent locations
where storms have already flared up. Expecting storm activity to
become more widespread as we head into the evening hours, but
still thinking the heaviest rain should remain closer to the
higher terrain. Scattered showers are possible through the late
night hours tonight.

Sunday looks like it will bring the most widespread rainfall of
the period. The monsoon plume will be centered over our area, with
PWATs surpassing 1 inch across most of the area. Some areas east
of the Laramie range could see values approach 1.5 inches. Skinny
CAPE soundings signal another round of potential flooding. We
could see showers and storms developing as early as 11am. Winds
aloft will start the day fairly week, but could climb slightly
later in the afternoon/evening hours as the high drifts further to
the southeast. Looking at 500-mb winds around 20-30 kts by 00z
Monday or so. Storm motion could start out very slow and then pick
up slightly later in the day. Outside of heavy rainfall, the
limited CAPE and shear doesn't point to widespread severe weather,
but impactful, accumulating small hail could be a concern again.
Can't rule out an isolated storm producing larger hail or gusty
winds. By the evening, hires models transition to widespread
showers and storms with heavy rainfall moving from SW to NE across
the area, which could last through the night. Thus, kept PoPs
quite high through 06z, and then slowly dropped to 12z, but most
of the area retains at least a slight chance for the whole night.

Monday's forecast is more uncertain at this time. Models show a
shortwave rotating around the high aloft on Sunday night into
Monday morning, with associated surface cold front likely. This
added lift will help enhance rainfall late Sunday. It will also
push the high aloft further to the southeast, and potentially
suppress the monsoon plume. The GFS shows rapidly dropping PWATs
on Monday with drier air pushing in from the northwest. However,
this could be delayed enough to allow for another round of
scattered showers and thunderstorms Monday, but should be much
less widespread than Sunday. It is worth noting that models were
too quick to evacuate the moisture last Monday with a somewhat
similar setup to this coming Monday.

.LONG TERM...(Tuesday through Saturday)
Issued at 330 PM MDT Sat Aug 13 2022

Drier air over the CWA Tuesday as upper shortwave moves south and
east. GFS layered PWATS generally under .7 inch east of the
Laramie Range with .5 inch or less over Carbon County
Tuesday. Would think most locations are going to be dry. Most
likely area for any convective development would be along the
Colorado state line Tuesday afternoon.

Weather remains dry Wednesday into Thursday with monsoon moisture
limited to southern and central Colorado. Clipper system Friday
that brings a dry cold front into the area as the upper trough
tracks across Nebraska. Still looking mainly dry Friday with very
dry air west of the Laramie Range.

Front drops southwest into northwestern Colorado Friday afternoon
and begins to move northeast as a warm front Saturday. This may be
our next chance for showers and thunderstorms Saturday afternoon
as the boundary lifts northeast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1111 AM MDT Sat Aug 13 2022

Thunderstorms expected across all airports this afternoon. Used
latest HRRR model for timing and duration of convection at each
airport. Confidence growing for thunderstorms to make it into the
Panhandle airports after 00Z and continuing into the evening
hours. Later shifts will need to watch for stratus/fog development
overnight for those areas that do receive rainfall this afternoon
and evening.

&&

.FIRE WEATHER...
Issued at 330 PM MDT Sat Aug 13 2022

Minimal fire weather concerns over the next several days due to
abundant monsoon moisture and high chances for precipitation
expected through Monday. Drier air will start to push in on
Monday, but will become much drier on Tuesday through Thursday.
Temperatures are expected to cool down to near to slightly below
normal on Monday, and remain near normal through midweek.

&&

.HYDROLOGY...
Issued at 330 PM MDT Sat Aug 13 2022

The first Flash Flood Warning of the day has already been
issued, covering the area north and west of Centennial due to a
nearly stationary strong thunderstorm earlier this afternoon.
Radar estimates showed around 1.5 to 2.5 inches of rain falling in
an hour near the North Fork of the Little Laramie drainage.
Another area then developed to the south, prompting another
warning. There are some uncertainties in radar estimates due to
likely hail contamination. Many of these storms are producing
abundant small hail that could be high-biasing radar precipitation
estimates. However, erring on the side of caution with these
products. We have also expanded the Flash Flood Watch to cover
northern Carbon and Albany counties as well as the north Laramie
Range. Moisture in that area appears sufficient, but storm motion
could be a little faster. However, with multiple rounds possible,
and the presence of the Sugarloaf burn area, think a watch is
warranted.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flood Watch through Sunday evening for WYZ106-107-109>118.

NE...None.
&&

SHORT TERM...MN
LONG TERM...GCC
AVIATION...GCC
FIRE WEATHER...MN
HYDROLOGY...MN
Hazardous weather outlook, Aug 13, 3:37 PM MDT, 35 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
337 PM MDT Sat Aug 13 2022

NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-119-142145-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-Goshen County-
East Laramie County-
337 PM MDT Sat Aug 13 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Increasing monsoonal moisture will produce isolated to scattered
showers and thunderstorms late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered to numerous mainly afternoon and evening showers and
thunderstorms are forecast Sunday through Monday. Locally heavy
rainfall may cause minor flooding.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103>107-109>118-142145-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
337 PM MDT Sat Aug 13 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered to numerous afternoon and evening showers and thunderstorms
will develop. Locally heavy rainfall may cause flash flooding,
especially over the higher terrain and near burn scars.
Accumulating small hail could also create dangerous travel
conditions. A Flood Watch is in effect through Sunday evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered showers and thunderstorms are expected to develop Sunday
morning and become widespread in the afternoon. Locally heavy
rainfall may cause flash flooding, especially over the higher
terrain and near burn scars. Accumulating small hail could be
possible again. A Flood Watch remains in effect through Sunday
evening. Scattered showers and thunderstorms are possible on
Monday, before we head into a drier pattern for mid-week.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 13, 2:54 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
254 PM MDT Sat Aug 13 2022

WYZ103-106-132145-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
254 PM MDT Sat Aug 13 2022

...A strong thunderstorm will impact portions of northeastern Albany,
west central Platte and south central Converse Counties through 345
PM MDT...

At 253 PM MDT, Doppler radar was tracking a strong thunderstorm over
Laramie Peak, or 27 miles northwest of Wheatland, moving southeast at
10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Laramie Peak and Friend Park Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4226 10557 4238 10539 4219 10509 4201 10537
TIME...MOT...LOC 2053Z 319DEG 9KT 4227 10542

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Hammer
Special weather statement, Aug 13, 3:28 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
328 PM MDT Sat Aug 13 2022

WYZ115-116-132200-
South Laramie Range WY-Laramie Valley WY-
328 PM MDT Sat Aug 13 2022

...A strong thunderstorm will impact portions of southeastern Albany
County through 400 PM MDT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm over
University Of Wyoming War Memorial Stadium, or over Laramie. This
storm was nearly stationary.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Motorists
         should also be prepared for significantly reduced
         visibilities and hail accumulating on roadways.

Locations impacted include...
Laramie and University Of Wyoming War Memorial Stadium.

This includes Interstate 80 in Wyoming between mile markers 312 and
319.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4136 10554 4131 10547 4119 10552 4122 10564
      4130 10565
TIME...MOT...LOC 2127Z 046DEG 3KT 4131 10554

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Hammer
Local storm report, Aug 13, 3:32 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
332 PM MDT SAT AUG 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             1 SE LARAMIE            41.30N 105.57W
08/13/2022  E0.88 INCH       ALBANY             WY   TRAINED SPOTTER

            PEAS TO NICKEL SIZED HAIL.

&&

GCC
Local storm report, Aug 13, 3:36 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
336 PM MDT SAT AUG 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     FLASH FLOOD      2 E ALBANY              41.17N 106.08W
08/13/2022                   ALBANY             WY   TRAINED SPOTTER

            1.07 INCHES OF RAIN AND HAIL COVERING GROUND. CREEK
            FLOODING REPORTED.

&&

GCC
Special weather statement, Aug 13, 3:51 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
351 PM MDT Sat Aug 13 2022

WYZ115-116-132215-
South Laramie Range WY-Laramie Valley WY-
351 PM MDT Sat Aug 13 2022

...Strong thunderstorms will impact portions of southeastern Albany
County through 415 PM MDT...

At 350 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Baldy Peak to Laramie. These storms were
nearly stationary.

HAZARD...Penny to Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Laramie and University Of Wyoming War Memorial Stadium.

This includes Interstate 80 in Wyoming between mile markers 305 and
316.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4159 10543 4131 10576 4120 10564 4148 10531
TIME...MOT...LOC 2150Z 039DEG 2KT 4148 10542 4129 10559

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Hammer
Local storm report, Aug 13, 4:09 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
409 PM MDT SAT AUG 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HEAVY RAIN       1 SE LARAMIE            41.30N 105.57W
08/13/2022  M0.62 INCH       ALBANY             WY   TRAINED SPOTTER

            0.62 INCHES OF RAIN IN LAST 40 MINUTES.

&&

GCC

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:05 PM MDTSpecial Weather StatementCYSGoshen25 min
Aug 13, 1:54 PM MDTFlash Flood WarningCYSAlbany, Carbon3 hr
Aug 13, 2:50 PM MDTFlash Flood WarningCYSAlbany3 hr
Aug 13, 2:54 PM MDTSpecial Weather StatementCYSPlatte51 min
Aug 13, 3:03 PM MDTSevere Thunderstorm WarningCYSAlbany29 min
Aug 13, 3:20 PM MDTAreal Flood AdvisoryCYSAlbany, Laramie3 hr
Aug 13, 3:28 PM MDTSpecial Weather StatementCYSAlbany32 min
Aug 13, 3:48 PM MDTAreal Flood AdvisoryCYSAlbany27 min
Aug 13, 3:51 PM MDTSpecial Weather StatementCYSAlbany24 min

Nearby

Flash Flood Warnings in Wyoming, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.